Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
125 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Have Bipolar and Parkinson. Tried calcium and magnesium. Threat of contracting Malignant Syndrome and dying?

Answered by
Dr.
Dr. Anjana Rao Kavoor

Psychiatrist

Practicing since :2008

Answered : 1197 Questions

default
Posted on Thu, 22 Aug 2013 in Mental Health
Question: Dear Doctor I have Bipolar illness and Parkinson disease . There is a real threat of contracting Malignant Syndrome and dying if I take Major Tranquillizers.I have tried alternate remedies like calcium and magnesium and also gingo biloba which improves circulation of the brain with quite a bit of success. XXXXX
doctor
Answered by Dr. Anjana Rao Kavoor 1 hour later
Hi XXXXX
Thanks for writing in.

As mentioned, your present medication includes:
1. Madopar: levodopa and benserazide
2. Lithium
3. Endep: amitriptyline (tricyclic antidepressant)
4. Betaloc: metoprolol (betablocker)
5. Nexium: esmoprazole (protonpump inhibitor)
6. Coversyl: perindopril (ACE inhibitor)

Neuroleptic Malignant Syndrome (NMS), is usually seen with antipsychotics or major tranqulizers. It is a very rarely encountered syndrome but is very serious. There are a few factors that may increase the risk of developing NMS which include:
Concurrent medical and neuropsychiatric issues
Dehydration
Low serum iron levels
Mood disorders
History of NMS
Acute parenteral antipsychotics
High potency first generation antipsychotics (e.g., haloperidol)
Concurrent lithium treatment
High doses of an antipsychotic
Young males

Nonetheless the presence of these factors only means being alert and does not mean will necessarily cause NMS in a patient.

In your current medications there is no risk. Risk exists with antipsychotics.
Early identification is possible if you are aware of the symptoms and it is treatable by withdrawing the offending agent immediately.
Dehydration is a common treatable cause of NMS.

Typical symptoms include :
Muscle rigidity and elevated temperature (greater than 38°C)
Sweating, tachycardia, fluctuating blood pressure
Dysphagia, incontinence
Tremor
Confusion

Please report to your doctor if you feel that you have any adverse symptoms.

Hope your queries are answered.
Should there be any further queries, please feel free to write back.

Wishing you good health

Regards
Dr A Rao Kavoor
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anjana Rao Kavoor 18 minutes later
Could I ask you ? I feel slightly overstimulated.I am under medical supervision in a nursing home and I am under a psychiatrist but I am concerned about my security of tenure if I go to a psychiatric hospital.Could I simply be put on antipsychotics without being concerned about NMS?
doctor
Answered by Dr. Anjana Rao Kavoor 1 hour later
Hi,

Thanks for writing back,

I understand that you are concerned.

Other than noting the presence of risk factors and being cautious, it is not possible to predict the development of the syndrome in a patient so it is not possible to say if it is safe to be discharged right away after antipsychotics are started. If you are put on antipsychotics, you can be supervised for a few weeks (depending on the doctor’s judgment) and then discharged on the drugs. Giving oral antipsychotics as opposed to parenteral and low dose second generation antipsychotics as opposed to first generation or high dose antipsychotics can reduce the risk further. In a case of BPAD, antipsychotics are necessary only in the acute phase and can be reduced slowly and withdrawn later once patient is in remission so it need not be continued for long. You may also keep in mind that abruptly stopping the levodopa that you are currently on can lead to NMS so be in touch with a psychiatrist even after discharge.

In a psychiatry hospital, you will need to provide exact treatment details and further treatment can include antipsychotics under surveillance. Signs of NMS are always given importance in any psychiatry hospital and measures taken to treat it. Doctors in a psychiatry hospital will be well aware of your medications. The admission details like criteria of admitting, length of stay and cost etc. may differ depending on the country or location. But generally patients who need medical attention or frequent investigations are admitted and kept under observation till he/she is safe to be discharged. Your discharge will usually depend on the reason for admission.

I hope this answers your question,
In case of any queries do write back,
Dr. A. Rao. Kavoor.



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Piperidines

doctor1 MD

Hi, I am a 21 yr old male currently on paroxetine to treat my social anxiety disorder. although i enjoy the effects of the pill and see improvement...

doctor1 MD

i am up to 150McG/hour of fentanyl. The 72 hour patches seem to work well for about 36. I experience breakthrough pain after 18 hours. This has...

doctor1 MD

Hi Doc, what is the difference between Mintop & Mintop Forte? - this wrt Dr.Reddy s product I m asking here.. And also I need to know which is the...

doctor1 MD

I recently developed a neralgia (sic) in my neck/ jaw which is being treated with gabapentin. I have been prescribed risperidone for a few months....

doctor1 MD

I am having a lot of hair fall , please suggest ways to stop my hair fall.

doctor1 MD

Have been on Paxil for 2 months with no side effects until 2 weeks ago when I awakened unable to focus with both eyes and had headache as well as...

doctor1 MD

Dear Doctor, I am 28 years old male and not yet married. To stop the male pattern baldness and for hair regrowth I started using Minoxidil 5% after...